Electronic Communications in Probability

On a role of predictor in the filtering stability

Pavel Chigansky and Robert Liptser

Full-text: Open access


When is a nonlinear filter stable with respect to its initial condition? In spite of the recent progress, this question still lacks a complete answer in general. Currently available results indicate that stability of the filter depends on the signal ergodic properties and the observation process regularity and may fail if either of the ingredients is ignored. In this note we address the question of stability in a particular weak sense and show that the estimates of certain functions are always stable. This is verified without dealing directly with the filtering equation and turns to be inherited from certain one-step predictor estimates.

Article information

Electron. Commun. Probab., Volume 11 (2006), paper no. 13, 129-140.

Accepted: 16 July 2006
First available in Project Euclid: 4 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 93E11: Filtering [See also 60G35]
Secondary: 60J57: Multiplicative functionals

nonlinear filtering stability martingale convergence

This work is licensed under aCreative Commons Attribution 3.0 License.


Chigansky, Pavel; Liptser, Robert. On a role of predictor in the filtering stability. Electron. Commun. Probab. 11 (2006), paper no. 13, 129--140. doi:10.1214/ECP.v11-1205. https://projecteuclid.org/euclid.ecp/1465058856

Export citation


  • Atar, Rami. Exponential stability for nonlinear filtering of diffusion processes in a noncompact domain. Ann. Probab. 26 (1998), no. 4, 1552–1574.
  • Atar, Rami; Zeitouni, Ofer. Exponential stability for nonlinear filtering. Ann. Inst. H. Poincare Probab. Statist. 33 (1997), no. 6, 697–725.
  • Atar, Rami; Zeitouni, Ofer. Lyapunov exponents for finite state nonlinear filtering. SIAM J. Control Optim. 35 (1997), no. 1, 36–55.
  • Baxendale, Peter; Chigansky, Pavel; Liptser, Robert. Asymptotic stability of the Wonham filter: ergodic and nonergodic signals. SIAM J. Control Optim. 43 (2004), no. 2, 643–669.
  • Blackwell, David. The entropy of functions of finite-state Markov chains. 1957 Transactions of the first Prague conference on information theory, Statistical decision functions, random processes held at Liblice near Prague from November 28 to 30, 1956 pp. 13–20 Publishing House of the Czechoslovak Academy of Sciences, Prague
  • Budhiraja, A.; Ocone, D. Exponential stability in discrete-time filtering for non-ergodic signals. Stochastic Process. Appl. 82 (1999), no. 2, 245–257.
  • Budhiraja, A.; Ocone, D. Exponential stability of discrete-time filters for bounded observation noise. Systems Control Lett. 30 (1997), no. 4, 185–193.
  • Chigansky, Pavel; Liptser, Robert. Stability of nonlinear filters in nonmixing case. Ann. Appl. Probab. 14 (2004), no. 4, 2038–2056.
  • Clark, J. M. C.; Ocone, D. L.; Coumarbatch, C. Relative entropy and error bounds for filtering of Markov processes. Math. Control Signals Systems 12 (1999), no. 4, 346–360.
  • Delyon, Bernard; Zeitouni, Ofer. Lyapunov exponents for filtering problems. Applied stochastic analysis (London, 1989), 511–521, Stochastics Monogr., 5, Gordon and Breach, New York, 1991.
  • Del Moral, Pierre; Guionnet, Alice. On the stability of interacting processes with applications to filtering and genetic algorithms. Ann. Inst. H. Poincare Probab. Statist. 37 (2001), no. 2, 155–194.
  • Ephraim, Yariv; Merhav, Neri. Hidden Markov processes. Special issue on Shannon theory: perspective, trends, and applications. IEEE Trans. Inform. Theory 48 (2002), no. 6, 1518–1569.
  • Genon-Catalot, Valentine. A non-linear explicit filter. Statist. Probab. Lett. 61 (2003), no. 2, 145–154.
  • Genon-Catalot, Valentine; Kessler, Mathieu. Random scale perturbation of an AR(1) process and its properties as a nonlinear explicit filter. Bernoulli 10 (2004), no. 4, 701–720.
  • Kaijser, Thomas. A limit theorem for partially observed Markov chains. Ann. Probability 3 (1975), no. 4, 677–696.
  • Kunita, Hiroshi. Asymptotic behavior of the nonlinear filtering errors of Markov processes. J. Multivariate Anal. 1 (1971), 365–393.
  • LeGland, Francois; Oudjane, Nadia. A robustification approach to stability and to uniform particle approximation of nonlinear filters: the example of pseudo-mixing signals. Stochastic Process. Appl. 106 (2003), no. 2, 279–316.
  • Le Gland, Francois; Mevel, Laurent. Exponential forgetting and geometric ergodicity in hidden Markov models. Math. Control Signals Systems 13 (2000), no. 1, 63–93.
  • Liptser, Robert S.; Shiryaev, Albert N. Statistics of random processes. II. Applications. Translated from the 1974 Russian original by A. B. Aries. Second, revised and expanded edition. Applications of Mathematics (New York), 6. Stochastic Modelling and Applied Probability. Springer-Verlag, Berlin, 2001. xvi+402 pp. ISBN: 3-540-63928-4
  • Ocone, Daniel; Pardoux, Etienne. Asymptotic stability of the optimal filter with respect to its initial condition. SIAM J. Control Optim. 34 (1996), no. 1, 226–243.
  • Szego, Gabor. Orthogonal polynomials. Fourth edition. American Mathematical Society, Colloquium Publications, Vol. XXIII. American Mathematical Society, Providence, R.I., 1975. xiii+432 pp.